Thunderstorm Wind, Sherman
- When
- October 13, 5:55 PM MST
- Where
- Sherman County, 12 mi W of Goodland
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.350, -101.933
5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 13, 1:32 PM MST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 232 PM MDT MON OCT 13 2003 .DISCUSSION... THE 19Z SURFACE ANALYSIS PLACES A TROUGH FROM NORTHEAST KANSAS INTO THE TEXAS PANHANDLE WITH HIGH PRESSURE RIDGING INTO NORTHEAST COLORADO. THE LATEST RADAR INDICATES LINE OF SHOWERS AND SPRINKLES EXTENDING FROM GLD TO MCK. THE UPPER TROUGH AXIS IS ALONG THE KANSAS/COLORADO BORDER. MAIN QUESTION FOR TONIGHT IS WHETHER POPS WILL BE NEEDED FOR VERY LIGHT PRECIPITATION ASSOCIATED WITH JET MOVING NORTHEAST ACROSS THE AREA. LATEST RADAR TRENDS/SATELLITE/MESOETA INDICATE THAT TROUGH/RW- SHOULD STILL LINGER OVER THE EASTERN FORECAST EVEN THOUGH IT IS FAST MOVING. LINE OF SHOWERS SHOULD EXTEND FROM EAST OF CBK TO HLC AT 00Z AND MOVE OUT OF THE FORECAST AREA BY 03Z. ALSO...LOW TEMPERATURES WILL ALSO BE A CONCERN TONIGHT. HOWEVER...THE ETA/RUC BOTH INDICATE THAT NORTHWEST WIND WILL RANGE BETWEEN 5 TO 10 KNOTS THROUGHOUT THE NIGHT. THIS SHOULD PROVIDE DECENT MIXING AND KEEP TEMPERATURES ABOVE FREEZING IN MOST PLACES EXCEPT COLORADO ZONES. ISOLATED TO SCATTERED FROST MAY BE A POSSIBLILITY THERE. HIGH PRESSURE/SUBSIDENCE WILL DOMINATE ON TUESDAY WITH LIGHT NORTHWEST WIND. A LEE TROUGH DEVELOPS TUESDAY NIGHT WITH RESULTING SOUTHWEST WIND MODERATING LOW TEMPERATURES. THERE IS SOME WEAK ENERGY MOVING ACROSS THE NORTHERN U.S. BUT ITS SOUTHERN EDGE IS TOO FAR AWAY TO AFFECT THE FORECAST AREA. ANOTHER WIND SHIFT BEHIND THE LEE TROUGH PASSAGE WILL BRING NORTHWEST WIND ON WEDNESDAY. HIGH PRESSURE FOLLOWS WITH LIGHT EAST WIND WEDNESDAY NIGHT. AN UPPER TROUGH MOVES THROUGH ON THURSDAY WITH SHORTWAVE ENERGY PROVIDING SOME UPWARD VERTICAL VELOCITIES OVER THE FORECAST AREA. HOWEVER...LOW LEVEL MOISTURE IS SCARCE AND MID LEVEL IS NOT A WHOLE LOT BETTER. THIS EVENT COULD BE ANOTHER ISOLATED SPRINKLE EVENT WITH MAINLY MID CLOUD AROUND. FOR NOW...WILL LEAVE FORECAST DRY. HIGH PRESSURE BUILDS BACK INTO THE AREA THURSDAY NIGHT AS THE UPPER TROUGH SHIFTS EAST. 850 TEMPERATURES INDICATE TEMPERATURES WILL BE ABOUT THE SAME FOR TUESDAY AS TODAY AND WARM A FEW DEGREES WEDNESDAY/THURSDAY. DAYS 4-7...DRY WEATHER PERSISTS WITH THE RIDGE ANCHORED OVER THE ROCKIES. AT THE SURFACE HIGH PRESSURE ALTERNATES WITH LEE TROUGHS AND WIND SHIFTS FROM THE NORTHWEST. MOISTURE/DYNAMICS LIMITED SO NIL POPS THOUGH THIS FORECAST. 850 TEMPERATURES WARM INTO THE LOWER 20S SO BY MONDAY...MAX TEMPERATURES SHOULD GET INTO THE LOWER 80S AHEAD OF LEE TROUGH. && GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && FS
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 407 AM MDT MON OCT 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BULLER
The Goodland radar (KGLD), 20 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
5 thunderstorm wind. Local standard time, as filed.
Scaffolding blown over on Main St in St Francis, 25 foot tree uprooted, greenhouse suffered wind damage. Information obtained from newspaper article. Time estimated, and based on nearby known measured gust at airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, October 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5374961, 5374964, 5374965, 5374962, 5374963.